Wisconsin, 2018Winter Storm in Wisconsin, January 22, 2018
January 22, 2018 · NWS GRB · 10 events in 10 counties and zones
A low pressure system that passed through southern Wisconsin brought heavy snow to the northwest part of the state, mixed precipitation across central and northeast Wisconsin, and mainly rain farther to the southeast. Colder air that pushed in behind the storm caused wet roads to become ice-covered during the evening hours.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system that passed through southern Wisconsin brought heavy snow to the northwest part of the state, mixed precipitation across central and northeast Wisconsin, and mainly rain farther to the southeast. Colder air that pushed in behind the storm caused wet roads to become ice-covered during the evening hours. The highest snowfall amounts were across north-central Wisconsin where 6 to 10 inches fell.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jan 22, 4:18 AM CST, 1 hour 42 minutes earlier.
Area forecast discussion, Jan 22, 4:18 AM CST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
418 AM CST Mon Jan 22 2018
Forecast discussion for routine morning forecast issuance
.SHORT TERM...Today...Tonight...and Tuesday
Issued at 417 AM CST Mon Jan 22 2018
Low pressure over southern Iowa will move slowly to the east
northeast today as the closed upper low moves east from the
central Plains. Precipitation type is not usually a concern when a
storm moves along this track, but there is not an arctic high
over southern Canada to deliver cold air in the low level this
time, so precipitation type will be an issue.
Model forecast soundings suggest that it will be cold enough for
mostly snow roughly north of a Wausau to Antigo to Wausaukee line,
and six to eight inches looks possible. From Wisconsin Rapids to
Shawano to Oconto there should be a mixture of snow, sleet,
freezing rain and rain with some accumulation. Fox Valley and
lakeshore areas will have largely rain based on forecast boundary
layer temperatures, but it wouldn't take much cooling to get snow.
Temperatures today will only rise three or four degrees due to
precipitation and cloud cover.
The precipitation will change to all snow before it diminishes tonight.
The majority of the snow that falls will be in the evening hours. Lows
tonight will remain well above normal. Light snow is likely Tuesday
morning in eastern Wisconsin before the system exits the region. Some
small accumulation is possible. It will be blustery and colder that
today, but still milder than normal.
.LONG TERM...Tuesday Night Through Sunday
Issued at 417 AM CST Mon Jan 22 2018
Forecast concerns in this portion of the forecast revolve around
temperatures, and precipitation potential late this week. The
medium range models are in good agreement so a general model blend
will suffice.
Tuesday night through Wednesday night...Weak shortwave energy will
be passing across the region on Tuesday night and Wednesday. Mid
and high clouds will be on the increase on Tuesday night with
saturation occurring above 700mb. Though this shortwave is
disjointed, with low level moisture lagging behind moisture aloft,
wouldnt be surprised to see some flurries or light snow fall out
these mid-clouds late Tuesday night into Wednesday. The multi-model
blend is not optimistic about precip, so will keep the area dry
until we get closer to this time period. After the mid-level
moisture departs Wednesday afternoon, low clouds will likely move
across the area into Wednesday night, and progged soundings indicate
that a low overcast deck or fog could stick around through much of
the night.
Rest of the forecast...Dry weather is anticipated for Thursday and
Thursday night as warmer air surges into the region. Clouds will be
on the increase on Friday ahead of the next cold front. Some
timing/detail differences in the models, but it appears that
moisture will be quite limited, so precip chances will be low. If
precip does occur, is likely to be rather light, which will limit
potential impacts to the region. Colder air will push into the area
behind the front for next weekend, with some snow showers possible
over northern WI.
&&
.AVIATION...for 06Z TAF Issuance
Issued at 1038 PM CST Sun Jan 21 2018
LIFR cigs and vsbys due to fog continue to spread over
northeast Wisconsin tonight. The rest of the area still in VFR
conditions but will deteriorate later tonight as a winter storm
approaches the area. Overnight mainly rain is expected across the
Fox Valley/lakeshore and a rain/snow mix across Door county into
central Wisconsin. The precipitation is expected to change over to
all snow over the rest of the region Monday afternoon into Monday
evening as colder air works into the region.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
Dense Fog Advisory until 6 AM CST early this morning for WIZ022-
039-040-048>050.
Winter Weather Advisory until midnight CST tonight for WIZ020-
022-031-035>037-074.
Winter Storm Warning until midnight CST tonight for WIZ030.
Winter Storm Warning until midnight CST tonight for WIZ005-
010>013-018-019-021-073.
&&
SHORT TERM.....RDM
LONG TERM......MPC
AVIATION.......TDH
Hazardous weather outlook, Jan 22, 3:38 AM CST, 2 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
338 AM CST Mon Jan 22 2018
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-230945-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
338 AM CST Mon Jan 22 2018
This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.
.DAY ONE...This Afternoon and Tonight
Hazardous travel conditions will arrive later today and tonight over
much of the region as a winter storm moves along the Wisconsin and
Illinois border. Six to eight inches of snow is expected roughly north
of a line from Wausau to Antigo to Wausaukee, with a mix of snow, sleet
freezing rain and rain further south. Mostly rain is expected in
the Fox Valley and lakeshore counties south of Algoma.
Light precipitation may produce a few slick roads and sidewalks early
this morning, with the heavier precipitation not arriving until
midday. Difficult road and air travel conditions are expected
during the late afternoon and evening across most places north and
west of the Fox Valley.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Light snow could create slippery rods and sidewalks across the Fox
Valley and lakeshore Tuesday morning as the storm system exits the
area.
.SPOTTER INFORMATION STATEMENT...
Spotters are requested to report snow and ice accumulations to the National
Weather Service in Green Bay.
LMZ521-522-541>543-230945-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
338 AM CST Mon Jan 22 2018
This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.
.DAY ONE...This Afternoon and Tonight
A gale warning is in effect later this morning for northern Lake Michigan
and the bay. Northeast winds are expected to gust to 35 to 40 knots
this afternoon through tonight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Northeast winds with gale force gusts to 35 to 40 knots are expected
through noon Tuesday.
RDM/MPC
In the hours before
Special weather statement, Jan 22, 2:53 AM CST, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Green Bay WI
253 AM CST Mon Jan 22 2018
WIZ020>022-030-031-035>040-045-048>050-073-074-221200-
Menominee-Northern Oconto County-Door-Marathon-Shawano-Wood-
Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
253 AM CST Mon Jan 22 2018
...SCATTERED SLIPPERY SPOT DEVELOPING ON AREA ROADWAYS THIS
MORNING...
Scattered light rain showers and drizzle will continue to lift
north across central and northeast Wisconsin early this morning.
Despite temperatures currently at or just above freezing across
the area, slippery spots may develop on area roadways, parking
lots, and sidewalks. Motorists are advised to use caution and give
yourself extra time to reach your destination this morning.
MPC
Special weather statement, Jan 22, 5:40 AM CST, 20 minutes before
Special Weather Statement
National Weather Service Green Bay WI
540 AM CST Mon Jan 22 2018
WIZ020>022-030-031-035>040-045-048>050-073-074-221445-
Menominee-Northern Oconto County-Door-Marathon-Shawano-Wood-
Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
540 AM CST Mon Jan 22 2018
...SCATTERED SLIPPERY SPOTS ON AREA ROADWAYS THIS MORNING...
Periods of light rain will continue to lift north across central
and northeast Wisconsin this morning. Despite temperatures
currently at or just above freezing across the area, slippery
spots may develop on area roadways, parking lots, and sidewalks.
Motorists are advised to use caution and give yourself extra time
to reach your destination this morning.
MPC
Winter Storm, Vilas
- When
- January 22, 6:00 AM CST to 9:00 PM CST
- Where
- Vilas forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.053, -89.515 (the zone’s center; the record gives no point)
The highest snowfall totals in Vilas County included 9.5 inches near Land O' Lakes, 9.0 inches 9 miles east-northeast of Boulder Junction, and 8.5 inches at Eagle River.
Winter Storm, Oneida
- When
- January 22, 6:00 AM CST to 9:00 PM CST
- Where
- Oneida forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.706, -89.522 (the zone’s center; the record gives no point)
The highest snowfall totals in Oneida County included 10.7 inches near Mc Naughton, 10.0 inches near Lake Tomahawk, 7.2 inches at Rhinelander, and 6.3 inches at Minocqua.
Winter Storm, Forest
- When
- January 22, 6:00 AM CST to 9:00 PM CST
- Where
- Forest forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.667, -88.770 (the zone’s center; the record gives no point)
The highest snowfall totals in Forest County included 7.0 inches at Crandon, 6.6 inches near Argonne, and 6.0 inches near Alvin.
Winter Storm, Florence
- When
- January 22, 6:00 AM CST to 9:00 PM CST
- Where
- Florence forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.848, -88.398 (the zone’s center; the record gives no point)
The highest snowfall totals in Florence County included 7.6 inches at Aurora and 6.5 inches 4 miles west of Aurora.
Winter Storm, Northern Marinette
- When
- January 22, 6:00 AM CST to 9:00 PM CST
- Where
- Northern Marinette forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 45.351, -88.002 (the zone’s center; the record gives no point)
Heavy snow fell in Marinette County.
Winter Storm, Southern Marinette
- When
- January 22, 6:00 AM CST to 9:00 PM CST
- Where
- Southern Marinette forecast zone
- Reported by
- Unknown
- Coordinates
- 45.351, -88.002 (the zone’s center; the record gives no point)
Heavy snow fell in Marinette County.
Winter Storm, Northern Oconto
- When
- January 22, 6:00 AM CST to 9:00 PM CST
- Where
- Northern Oconto forecast zone
- Reported by
- Unknown
- Coordinates
- 44.999, -88.221 (the zone’s center; the record gives no point)
Heavy snow fell in northern Oconto County.
Winter Storm, Lincoln
- When
- January 22, 6:00 AM CST to 9:00 PM CST
- Where
- Lincoln forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.338, -89.735 (the zone’s center; the record gives no point)
The highest snowfall totals in Lincoln County included 8.6 inches at Rice Reservoir, and 7.3 inches 7 miles west of Merrill.
Winter Storm, Langlade
- When
- January 22, 6:00 AM CST to 9:00 PM CST
- Where
- Langlade forecast zone
- Reported by
- Unknown
- Coordinates
- 45.262, -89.072 (the zone’s center; the record gives no point)
Heavy snow fell in Langlade County.
Winter Storm, Marathon
- When
- January 22, 6:00 AM CST to 9:00 PM CST
- Where
- Marathon forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 44.898, -89.759 (the zone’s center; the record gives no point)
Heavy snow fell in Marathon County.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Mississippi, January 22, 20182 injured · $60,000 · EF1 · 3 events
- Strong Wind in Kentucky, January 22, 2018$22,000 · 22 events
- Hail and Damaging Winds in Ohio, January 22, 2018$29,000 · 50 kt wind · 11 events
- Strong Wind in Illinois, January 22, 2018$19,000 · 19 events
- Winter Weather in California, January 22 to 23, 20181 injured · $20,000 · 1 event
- Blizzard in Nebraska, January 22, 201823 events
- Blizzard and Winter Storm in Minnesota, January 22 to 23, 201821 events
- Tornado and Damaging Winds in Louisiana, January 22, 2018$22,000 · EF0 · 3 events
- Tornado in Texas, January 22, 2018$20,000 · EF0 · 1 event
- Hail and Damaging Winds in Indiana, January 22, 2018$17,000 · 52 kt wind · 4 events
- Blizzard and High Wind in Nebraska, January 22, 201852 kt wind · 14 events
- Winter Storm and Winter Weather in Michigan, January 22 to 23, 201814 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 730425, 734409, 734410, 734411, 734412, 734413, 734414, 734417, 734418, 734419.